Substance overdose

From PsychonautWiki
Jump to: navigation, search
Proofread.png

This article requires proofreading.

As such, it may contain incorrect grammar, spelling, or punctuation.

Substance overdose describes the ingestion of a substance in quantities greater than is recommended or generally practiced.

An overdose may result in toxicity or death. Signs and symptoms of an overdose vary depending on the substance or toxin exposure. The symptoms can often be divided into differing toxidromes. This can help one determine what class of substance or toxin is causing the difficulties.

Below is a list of some common types of substance overdose, their symptoms and treatment. It is not meant to be comprehensive, nor is it meant to be taken as medical advice. If in doubt of whether you are someone you know is experiencing an overdose do not hesitate to call emergency services as it can mean the difference between life and death.

Opioid overdose

Symptoms

  • Respiratory depression - Very slow and shallow breathing or no breathing at all. A snore-like gurgling noise may also be noted.
  • Loss of consciousness - The user may be unresponsive to outside stimulus, even if the stimulus is painful under normal circumstances.
  • Skin discoloration (cyanosis) - The skin may become blueish or gray, especially around the mouth and extremities.
  • Nausea - The user may vomit without warning, especially dangerous if not in the recovery position.
  • Decreased heart rate - The pulse is significantly decreased or may be absent.
  • Miosis - Pupils may be constricted so small they can be called "pin prick pupils."
  • Seizures
  • Muscle spasms - The body may convulse and become rigid.

Treatment

Opioid overdoses are treated with naloxone. Naloxone will not be effective against some opioids such as sufentanil, and naltrexone must be administered in a hospital setting. If the individual does not respond to naloxone, give further doses until 10mg is reached, as well as start CPR. Place the individual in the recovery position and immediately call emergency services. Inform the dispatcher or EMS personnel what substances were ingested and approximately when.

Stimulant overdose

Symptoms

Treatment

Treatment of a stimulant overdose consists of administering a benzodiazepine to counter the agitation and physical cooling to counter the hyperthermia and hydration to account for water loss.

Alcohol overdose

Symptoms

Treatment

Reassure the individual if they are agitated or anxious. Give them a steady supply of water and a bathroom to urinate in if needed. Immediately call emergency services if the condition gets worse or persists for an unusual amount of time. Inform the dispatcher or EMS personnel what substances were ingested and approximately when.

GHB and GBL overdose

Symptoms

Treatment

Place the individual in the recovery position and immediately call emergency services. Inform the dispatcher or EMS personnel what substances were ingested and approximately when.

Synthetic cannabinoid overdose

Symptoms

Treatment

If agitation and anxiety are present, reassure the individual. If they are unconscious, place the individual in the recovery position and immediately call emergency services. Inform the dispatcher or EMS personnel what substances were ingested and approximately when.

Anticholinergic overdose

Symptoms

Treatment

Immediately contact emergency services. Do not give them any other substances. Inform the dispatcher or EMS personnel what substances were ingested and approximately when. Reassure the individual.

Legal issues

Handcuffs-300px.png

This legality section is a stub.

As such, it may contain incomplete or wrong information. You can help by expanding it.

Most countries have either Good Samaritan laws or duty to rescue laws which grant immunity or even make it a legal obligation to contact emergency services for someone in need, meaning one should contact emergency services without hesitation when dealing with substance-related emergencies.

See also